Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 13, 2016, 4:23 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 13, 2016, 5:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:35 PM EDT | HAIL 0.7 | 2 E I-26/I-526 Intercha, SC | CHARLESTON COUNTY EMA REPORTED DIME SIZE HAIL AT PARK CIRCLE IN NORTH CHARLESTON. |
| Jul 13, 4:37 PM EDT | HAIL 1 | 2 Wsw Don Holt Bridge, SC | SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL AT PARK CIRCLE |
| Jul 13, 4:40 PM EDT | TSTM WND DMG | 1 E I-26/I-526 Intercha, SC | TWITTER REPORT SHOWS THE BACK WALL OF A CAR REPAIR SHOP GARAGE BLOWN OUT BY STRONG WINDS |
| Jul 13, 4:40 PM EDT | TSTM WND DMG | 1 Ese I-26/I-526 Interc, SC | NORTH CHARLESTON PD REPORTS A TREE DOWN BLOCKING TRAFFIC ON MALL DR BETWEEN LACROSS RD AND RIVERS AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS52 KCHS 132023
SVRCHS
SCC015-019-132130-
/O.NEW.KCHS.SV.W.0085.160713T2023Z-160713T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 530 PM EDT
* AT 422 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
CHARLESTON...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...
HANAHAN...NAVAL WEAPONS STATION CHARLESTON...
DOWNTOWN CHARLESTON AND I-26/I-526 INTERCHANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3276 8003 3292 8008 3303 7981 3281 7972
TIME...MOT...LOC 2022Z 263DEG 9KT 3288 7988
HAIL...1.00IN
WIND...60MPH
$$
DPB2 follow-up statements
205
WWUS52 KCHS 132103
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT WED JUL 13 2016
SCC015-019-132130-
/O.CON.KCHS.SV.W.0085.000000T0000Z-160713T2130Z/
CHARLESTON SC-BERKELEY SC-
503 PM EDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
AT 502 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER I-26/I-526
INTERCHANGE...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...
HANAHAN...NAVAL WEAPONS STATION CHARLESTON...
DOWNTOWN CHARLESTON AND I-26/I-526 INTERCHANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3276 8003 3292 8008 3301 7988 3301 7987
3287 7979 3280 7979
TIME...MOT...LOC 2102Z 235DEG 4KT 3289 8000
HAIL...1.00IN
WIND...60MPH
$$
DPB932
WWUS52 KCHS 132129
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
529 PM EDT WED JUL 13 2016
SCC015-019-132138-
/O.EXP.KCHS.SV.W.0085.000000T0000Z-160713T2130Z/
CHARLESTON SC-BERKELEY SC-
529 PM EDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3276 8003 3292 8008 3301 7988 3301 7987
3287 7979 3280 7979
TIME...MOT...LOC 2124Z 263DEG 9KT 3289 8000
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:49 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 13, 3:49 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Charleston SC 349 PM EDT WED JUL 13 2016 .SYNOPSIS... Atlantic high pressure will extend west over the region through the first part of next week while a low pressure trough lingers inland across the Carolinas. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Tonight: The synoptic pattern will change very little through the night. At the surface, high pressure over the Atlantic will extend west over the forecast area, with a weak piedmont trough situated inland. Broad ridging will remain in place aloft. Showers/thunderstorms possible late this afternoon into the early evening, however coverage should remain fairly minimal. Overall severe threat looks to be low given poor mid- level lapse rates and weak 0-6 km shear, however DCAPES in excess of 1000 J/kg would support gusty winds. Heavy rain may be the bigger threat given slow storm motions. Any lingering precipitation will die off after sunset, with the remainder of the night expected to be dry with mostly clear skies. Low temperatures will be above normal, mainly in the mid/upper 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Atlantic high pressure will continue to extend westward over the forecast area while a trough persists inland. This pattern will maintain warmer than normal temperatures with highs in the mid to upper 90s Thursday and mid 90s Friday/Saturday away from the cooler coastal areas. In addition, high humidity levels will lead to heat indices about 105 to 110 degrees Thursday, close to Advisory levels, and near 105 degrees Friday and Saturday. Showers and thunderstorm chances should go up each day as heights lower and moisture increases. A few storms each day could produce damaging wind gusts. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The ridge across the southeast U.S. will continue to gradually weaken over the weekend. By the early to middle part of next week, our forecast area should be in a mid level col region between deeper ridging to the west and to the east. Various mid level disturbances are forecast to lower heights over the mid Atlc region with evidence that the atmosphere across our region will be conducive to daily diurnal rounds of scattered showers and thunderstorms. Highs should be in the lower to mid 90s, low mid to upper 70s. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... VFR expected at KCHS and KSAV through 18Z Thursday. Small chance convection affects mainly KCHS late this afternoon/early evening. No mention in the TAF now, but will amend if needed. Extended Aviation Outlook: Brief flight restrictions possible, mainly each afternoon/evening due to showers and thunderstorms into early next week. && .MARINE... Tonight: Atlantic high pressure will prevail. South/southwest winds 10-15 knots on average with seas 1-3 feet. Thursday through Monday: Atlantic high pressure will prevail along with an inland trough. This pattern will favor south to southwest winds that will approach Small Craft Advisory conditions at times, mainly near the coast late each day due to the sea breeze and across the Charleston County nearshore waters and offshore GA waters due to nighttime surging. Seas mainly 3 feet or less, but 4 feet at times mainly at night near 20 nm and beyond. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...ECT SHORT TERM...RJB LONG TERM... AVIATION... MARINE...ECT/RJB
Hazardous weather outlook, Jul 13, 3:35 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 335 AM EDT WED JUL 13 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-140745- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 335 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 3:00 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT WED JUL 13 2016
SCZ045-050-052-131945-
INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
300 PM EDT WED JUL 13 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 345 PM EDT...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NAVAL WEAPONS STATION CHARLESTON...MOVING
EAST AT 5 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GOOSE CREEK...HANAHAN...NAVAL WEAPONS STATION CHARLESTON...AWENDAW...
GARRIS LANDING...HUGER...WANDO AND CAINHOY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3293 7954 3293 7998 3311 8009 3325 7969
TIME...MOT...LOC 1900Z 262DEG 6KT 3303 7991
DPBSpecial weather statement, Jul 13, 3:46 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT WED JUL 13 2016
SCZ045-050-052-132030-
INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
346 PM EDT WED JUL 13 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 430 PM EDT...
AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONCKS CORNER
TO GARRIS LANDING...AND MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...MONCKS CORNER...
MCCLELLANVILLE...AWENDAW...JAMESTOWN AND OLD SANTEE CANAL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND MAY LEAD
TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3307 7931 3298 7934 3298 7951 3290 7955
3287 7967 3293 7993 3316 8013 3331 7969
3327 7956 3325 7953 3324 7946 3322 7945
3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 1946Z 268DEG 12KT 3315 8001 3293 7966
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:00 PM EDT | Special Weather Statement | CHS | Berkeley | 45 min |
| Jul 13, 3:46 PM EDT | Special Weather Statement | CHS | Berkeley | 44 min |
| Jul 13, 5:09 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 96 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.